Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

The Borell–Ehrhard game


A precise description of the convexity of Gaussian measures is provided by sharp Brunn–Minkowski type inequalities due to Ehrhard and Borell. We show that these are manifestations of a game-theoretic mechanism: a minimax variational principle for Brownian motion. As an application, we obtain a Gaussian improvement of Barthe’s reverse Brascamp–Lieb inequality.

This is a preview of subscription content, log in to check access.


  1. 1.

    After this paper was completed, the author learned of recent work [34] where another rather delicate proof of Ehrhard’s inequality is provided using the Ornstein-Uhlenbeck semigroup.


  1. 1.

    Artstein-Avidan, S., Giannopoulos, A., Milman, V.D.: Asymptotic Geometric Analysis. Part I, Mathematical Surveys and Monographs, vol. 202. American Mathematical Society, Providence (2015)

  2. 2.

    Bakry, D., Gentil, I., Ledoux, M.: Analysis and Geometry of Markov Diffusion Operators, Grundlehren der Mathematischen Wissenschaften, vol. 348. Springer, Cham (2014)

  3. 3.

    Barthe, F.: On a reverse form of the Brascamp-Lieb inequality. Invent. Math. 134(2), 335–361 (1998)

  4. 4.

    Barthe, F.: The Brunn–Minkowski theorem and related geometric and functional inequalities. In: International Congress of Mathematicians, vol. II, pp. 1529–1546. European Mathematical Society, Zürich (2006)

  5. 5.

    Barthe, F., Huet, N.: On Gaussian Brunn-Minkowski inequalities. Stud. Math. 191(3), 283–304 (2009)

  6. 6.

    Bennett, J., Carbery, A., Christ, M., Tao, T.: The Brascamp-Lieb inequalities: finiteness, structure and extremals. Geom. Funct. Anal. 17(5), 1343–1415 (2008)

  7. 7.

    Borell, C.: Diffusion equations and geometric inequalities. Potential Anal. 12(1), 49–71 (2000)

  8. 8.

    Borell, C.: The Ehrhard inequality. C. R. Math. Acad. Sci. Paris 337(10), 663–666 (2003)

  9. 9.

    Borell, C.: Minkowski sums and Brownian exit times. Ann. Fac. Sci. Toulouse Math. (6) 16(1), 37–47 (2007)

  10. 10.

    Borell, C.: Inequalities of the Brunn-Minkowski type for Gaussian measures. Probab. Theory Relat. Fields 140(1–2), 195–205 (2008)

  11. 11.

    Boué, M., Dupuis, P.: A variational representation for certain functionals of Brownian motion. Ann. Probab. 26(4), 1641–1659 (1998)

  12. 12.

    Brazitikos, S., Giannopoulos, A., Valettas, P., Vritsiou, B.H.: Geometry of Isotropic Convex Bodies, Mathematical Surveys and Monographs, vol. 196. American Mathematical Society, Providence (2014)

  13. 13.

    Cordero-Erausquin, D., Maurey, B.: Some extensions of the Prékopa–Leindler inequality using Borell’s stochastic approach. Stud. Math. (2017) (To appear)

  14. 14.

    Ehrhard, A.: Symétrisation dans l’espace de Gauss. Math. Scand. 53(2), 281–301 (1983)

  15. 15.

    Elliott, R.J., Kalton, N.J.: The Existence of Value in Differential Games. American Mathematical Society, Providence (1972). Memoirs of the American Mathematical Society, No. 126

  16. 16.

    Evans, L.C.: The 1-Laplacian, the \(\infty \)-Laplacian and differential games. Perspectives in Nonlinear Partial Differential Equations. Contemporary Mathematics, vol. 446, pp. 245–254. American Mathematical Society, Providence (2007)

  17. 17.

    Evans, L.C., Souganidis, P.E.: Differential games and representation formulas for solutions of Hamilton-Jacobi-Isaacs equations. Indiana Univ. Math. J. 33(5), 773–797 (1984)

  18. 18.

    Fleming, W.H., Soner, H.M.: Controlled Markov Processes and Viscosity Solutions, Stochastic Modelling and Applied Probability, vol. 25, 2nd edn. Springer, New York (2006)

  19. 19.

    Fleming, W.H., Souganidis, P.E.: On the existence of value functions of two-player, zero-sum stochastic differential games. Indiana Univ. Math. J. 38(2), 293–314 (1989)

  20. 20.

    Folland, G.B.: Real Analysis. Pure and Applied Mathematics (New York), 2nd edn. Wiley, New York (1999)

  21. 21.

    Gardner, R.J.: The Brunn-Minkowski inequality. Bull. Am. Math. Soc. 39(3), 355–405 (2002)

  22. 22.

    Gibbs, J.W.: Elementary Principles in Statistical Mechanics. Charles Scribner’s Sons, New York (1902)

  23. 23.

    Hardy, G.H., Littlewood, J.E., Pólya, G.: Inequalities. Cambridge Mathematical Library. Cambridge University Press, Cambridge (1988). Reprint of the 1952 edition

  24. 24.

    Ivanisvili, P.: Boundary value problem and the Ehrhard inequality (2016). Preprint arXiv:1605.04840

  25. 25.

    Ivanisvili, P., Volberg, A.: Bellman partial differential equation and the hill property for classical isoperimetric problems (2015). Preprint arXiv:1506.03409

  26. 26.

    Kolesnikov, A.V., Milman, E.: Sharp Poincaré-type inequality for the Gaussian measure on the boundary of convex sets. In: Geometric Aspects of Functional Analysis, Lecture Notes in Mathematics, vol. 2169. Springer, Berlin (2017) (To appear)

  27. 27.

    Latała, R.: A note on the Ehrhard inequality. Stud. Math. 118(2), 169–174 (1996)

  28. 28.

    Latała, R.: On some inequalities for Gaussian measures. Proceedings of the International Congress of Mathematicians. Beijing, 2002, vol. II, pp. 813–822. Higher Education Press, Beijing (2002)

  29. 29.

    Ledoux, M.: The Concentration of Measure Phenomenon, Mathematical Surveys and Monographs, vol. 89. American Mathematical Society, Providence (2001)

  30. 30.

    Lehec, J.: Representation formula for the entropy and functional inequalities. Ann. Inst. Henri Poincaré Probab. Stat. 49(3), 885–899 (2013)

  31. 31.

    Lehec, J.: Short probabilistic proof of the Brascamp-Lieb and Barthe theorems. Can. Math. Bull. 57(3), 585–597 (2014)

  32. 32.

    Lifshits, M.A.: Gaussian Random Functions, Mathematics and its Applications, vol. 322. Kluwer Academic Publishers, Dordrecht (1995)

  33. 33.

    Liptser, R.S., Shiryaev, A.N.: Statistics of Random Processes. I, Applications of Mathematics (New York), vol. 5, Expanded edn. Springer, Berlin (2001)

  34. 34.

    Neeman, J., Paouris, G.: An interpolation proof of Ehrhard’s inequality (2016). Preprint arXiv:1605.07233

  35. 35.

    Rockafellar, R.T., Wets, R.J.B.: Variational Analysis, Grundlehren der Mathematischen Wissenschaften, vol. 317. Springer, Berlin (1998)

  36. 36.

    Święch, A.: Another approach to the existence of value functions of stochastic differential games. J. Math. Anal. Appl. 204(3), 884–897 (1996)

  37. 37.

    Villani, C.: Topics in Optimal Transportation, Graduate Studies in Mathematics, vol. 58. American Mathematical Society, Providence (2003)

Download references


The author is grateful to the anonymous referees for comments that helped improve the presentation of the paper.

Author information

Correspondence to Ramon van Handel.

Additional information

Supported in part by NSF Grant CAREER-DMS-1148711 and by the ARO through PECASE Award W911NF-14-1-0094.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

van Handel, R. The Borell–Ehrhard game. Probab. Theory Relat. Fields 170, 555–585 (2018).

Download citation


  • Gaussian measures
  • Convexity
  • Ehrhard inequality
  • Stochastic games

Mathematics Subject Classification

  • 60G15
  • 39B62
  • 52A40
  • 91A15